Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 137, NWS Dodge City, KS

July 4, 2025Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 4, 2025, 6:04 PM MDT for Hamilton County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2025, 6:04 PM MDT (00:04 UTC)
Expired
Jul 4, 2025, 7:00 PM MDT
In force
56 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1804 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
1.4
Supercell composite
12.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:00 PM MDT, 2 hours 4 minutes earlier. Its key messages:

  • Thunderstorms will be scattered (20-50% chances) across central and southwest Kansas late this afternoon into the evening hours
  • Warm and humid weather will persist for the next week, with high temperatures near seasonal levels in the upper 80s to mid 90s.
  • There are chances for isolated to scattered thunderstorms Sunday through Tuesday (10-40%), with better chances late week.
Area forecast discussion, Jul 4, 4:00 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
500 PM CDT Fri Jul 4 2025

...Updated Aviation...

.KEY MESSAGES...

- Thunderstorms will be scattered (20-50% chances) across
  central and southwest Kansas late this afternoon into the
  evening hours

- Warm and humid weather will persist for the next week, with high
  temperatures near seasonal levels in the upper 80s to mid
  90s.

- There are chances for isolated to scattered thunderstorms
  Sunday through Tuesday (10-40%), with better chances late
  week.

&&

.DISCUSSION...
Issued at 210 PM CDT Fri Jul 4 2025

A summer pattern of unsettled weather is taking shape across
the western high plains, promising chances for thunderstorms
over the next several days, though with varying degrees of
certainty. For today, Independence Day, a weak shortwave trough
is expected to track across the central Rockies and into the
Plains. This feature, combined with increasing low-level
moisture, will provide a focus for isolated to scattered
thunderstorms across western Kansas, mainly during the late
afternoon and evening hours. These storms may form into a
cluster across west central Kansasthis evening and move
southeast through the area. These storms are not expected to be
severe, but the strongest storms will be capable of producing
hail up to an inch and winds over 50 mph. Temperatures will
remain near seasonal averages, with highs generally in the upper
80s to low 90s before falling into the mid- 60s overnight.

The potential for showers and thunderstorms continues into
Saturday, though the forecast details become a bit more
conditional. Any storms from Friday night are expected to
diminish or move out of the area during the morning hours. This
may be followed by a lull in the activity before another weak
disturbance approaches later in the day. The redevelopment of
storms on Saturday afternoon will largely depend on the extent
of morning cloud cover and how much the atmosphere can
destabilize. If sunshine is prevalent during the day, scattered
thunderstorms could once again develop, but overall confidence
in their strength and coverage remains low. Temperatures are
expected to be warmer, with highs climbing into the low 90s,
while overnight lows will again settle into the mid-60s.

Looking ahead to the remainder of the holiday weekend and into
next week, the forecast becomes considerably more uncertain. A
broad upper-level ridge is expected to build over the
southwestern United States, which will be the dominant synoptic
feature. The weather for western Kansas will be highly dependent
on the subtle, smaller-scale disturbances that will rotate
around the periphery of this large ridge. This type of pattern,
often referred to as a "ring of fire," is notorious for being
difficult to predict with a high degree of accuracy several days
in advance. Temperatures during this time frame are expected to
fluctuate with these small changes, with daily highs generally
ranging from the mid-80s to the low 90s and overnight lows
consistently in the 60s.

The day-to-day weather from Sunday through the middle of next
week will be a classic case of a meteorological "domino
effect." The timing and evolution of each small wave of energy
will directly influence the conditions for the following day's
potential for storms. This includes the placement of any outflow
boundaries from prior convection, which can serve as a focus
for new storm development. As a result, while there will likely
be daily chances for thunderstorms, their exact timing and
location are difficult to pinpoint this far out.

Therefore, residents of western Kansas should anticipate a
period of generally unsettled weather from Sunday onward, but
the specifics of the daily forecast will likely change. It is
not a situation where a widespread, all-day rain is expected,
but rather the potential for scattered, pop-up afternoon and
evening thunderstorms. The confidence in whether any given day
will be a "bullseye" for more numerous storms is low.Lows will
generally be in the 60s to low 70s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 500 PM CDT Fri Jul 4 2025

Radar imagery at 2130z depicted scattered thunderstorms near and
south of HYS. Models forecast a more organized complex of
thunderstorms to progress southeast 00-06z Sat, with enough
confidence to include convective TEMPO groups at GCK/DDC/HYS.
Storms may go mostly north of LBL, so only included VCTS/CB at
LBL. Variable erratic outflow winds up to 45 kts are possible
near any thunderstorm this evening. In a very moist boundary
layer, areas of MVFR stratus and reduced visibility in BR are
possible for several hours Saturday morning, most likely at DDC.
Good flying weather is expected daylight Saturday, with VFR and
light winds.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, Jul 4, 4:00 AM MDT, 14 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
500 AM CDT Fri Jul 4 2025

KSZ030-031-043>046-061>066-074>081-084>090-051000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
500 AM CDT Fri Jul 4 2025 /400 AM MDT Fri Jul 4 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a chance of strong to marginally severe thunderstorms
this afternoon and evening. Small hail and isolated wind gusts as
high as 60 mph are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There are small chances for thunderstorms Sunday, Tuesday and
Friday. These could be marginally severe.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this afternoon.

In the hours before

Special weather statement, Jul 4, 3:33 PM MDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
433 PM CDT Fri Jul 4 2025

KSZ078-080-088-042200-
Clark KS-Kiowa KS-Ford KS-
433 PM CDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORD...SOUTHWESTERN
KIOWA AND NORTHEASTERN CLARK COUNTIES THROUGH 500 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bucklin, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bucklin around 440 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3739 9951 3745 9971 3767 9972 3757 9933
TIME...MOT...LOC 2133Z 196DEG 16KT 3747 9962

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SUGDEN
Special weather statement, Jul 4, 4:33 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
433 PM MDT Fri Jul 4 2025

KSZ061-042300-
Hamilton KS-
433 PM MDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAMILTON COUNTY
THROUGH 500 PM MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 16 miles south of Tribune, moving
northeast at 10 mph.

HAZARD...Landspouts and wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This storm will remain over mainly rural areas of northeastern
Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10185 3826 10155 3813 10172 3825 10186
TIME...MOT...LOC 2233Z 230DEG 8KT 3823 10175

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SUGDEN
Special weather statement, Jul 4, 4:59 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
459 PM MDT Fri Jul 4 2025

KSZ061-042330-
Hamilton KS-
459 PM MDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAMILTON COUNTY
THROUGH 530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 15 miles south of Tribune. This
thunderstorm was nearly stationary.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and penny size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects. Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of northeastern
Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 10190 3826 10161 3817 10161 3818 10192
TIME...MOT...LOC 2258Z 276DEG 4KT 3825 10180

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SUGDEN
Special weather statement, Jul 4, 5:19 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
519 PM MDT Fri Jul 4 2025

KSZ061-050015-
Hamilton KS-
519 PM MDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HAMILTON COUNTY
THROUGH 615 PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Coolidge. This thunderstorm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 10204 3826 10184 3814 10183 3814 10204
TIME...MOT...LOC 2319Z 265DEG 4KT 3823 10196

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SUGDEN
Special weather statement, Jul 4, 5:30 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
630 PM CDT Fri Jul 4 2025

KSZ030-050015-
Trego KS-
630 PM CDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TREGO COUNTY
THROUGH 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Quinter, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Trego
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3885 9999 3886 10015 3913 10015 3913 10002
TIME...MOT...LOC 2330Z 270DEG 17KT 3896 10022

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:17 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Kearny43 min
Jul 4, 6:28 PM MDTSevere Thunderstorm WarningDDCFinney, Grant, Hamilton, Kearny, Stanton50 min
Jul 4, 7:16 PM MDTSpecial Weather StatementDDCFinney, Grant, Haskell, Kearny, Scott59 min
Jul 4, 7:29 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Morton, Seward, Stanton, Stevens41 min
Jul 4, 7:43 PM MDTSevere Thunderstorm WarningDDCLane, Scott47 min
Jul 4, 8:05 PM MDTSevere Thunderstorm WarningDDCLane, Ness40 min
Jul 4, 8:09 PM MDTSpecial Weather StatementDDCGrant, Haskell66 min
Jul 4, 8:20 PM MDTSpecial Weather StatementDDCFinney, Lane40 min
Jul 4, 8:33 PM MDTSpecial Weather StatementDDCStevens57 min
Jul 4, 8:36 PM MDTSpecial Weather StatementDDCFinney, Gray, Ness54 min
Jul 4, 8:55 PM MDTSpecial Weather StatementDDCHaskell, Meade, Seward50 min
Jul 4, 9:19 PM MDTSpecial Weather StatementDDCFord, Gray, Hodgeman, Ness41 min
Jul 4, 9:33 PM MDTSpecial Weather StatementDDCStevens27 min
Jul 4, 10:12 PM MDTSpecial Weather StatementDDCMeade48 min
Jul 4, 10:22 PM MDTSpecial Weather StatementDDCFord38 min
Jul 4, 10:27 PM MDTSpecial Weather StatementDDCEdwards33 min
Jul 5, 2:18 PM MDTSpecial Weather StatementDDCGray42 min
Jul 5, 2:46 PM MDTSpecial Weather StatementDDCHamilton44 min
Jul 5, 2:59 PM MDTSpecial Weather StatementDDCGray61 min
Jul 5, 3:17 PM MDTSevere Thunderstorm WarningDDCHamilton, Stanton58 min
Jul 5, 3:42 PM MDTSpecial Weather StatementDDCHaskell48 min
Jul 5, 4:04 PM MDTSpecial Weather StatementDDCKearny56 min
Jul 5, 4:06 PM MDTSpecial Weather StatementDDCPawnee54 min
Jul 5, 4:10 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton27 min
Jul 5, 4:21 PM MDTSevere Thunderstorm WarningDDCFinney, Gray54 min
Jul 5, 4:27 PM MDTSevere Thunderstorm WarningDDCEdwards, Pawnee48 min
Jul 5, 4:37 PM MDTSevere Thunderstorm WarningDDCMorton, Stanton40 min
Jul 5, 4:44 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Kearny30 min
Jul 5, 4:57 PM MDTSpecial Weather StatementDDCRush63 min
Jul 5, 5:10 PM MDTSpecial Weather StatementDDCGray65 min
Jul 5, 5:13 PM MDTSpecial Weather StatementDDCHaskell62 min
Jul 5, 5:16 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton33 min
Jul 5, 5:28 PM MDTSpecial Weather StatementDDCMorton62 min
Jul 5, 5:40 PM MDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.